Minnesota, 2006Winter Weather in Minnesota, December 20 to 21, 2006
December 20 to 21, 2006 · NWS FSD · 8 events in 8 counties and zones
Periods of freezing rain produced light ice accumulations in southwest Minnesota from late evening of December 20th through most of December 21st. Icy roads hampered travel and resulted in a few school systems cancelling classes for December 21st.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Periods of freezing rain produced light ice accumulations in southwest Minnesota from late evening of December 20th through most of December 21st. Icy roads hampered travel and resulted in a few school systems cancelling classes for December 21st. Several vehicles slid off roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 20, 9:59 PM CST, 1 minute earlier.
Area forecast discussion, Dec 20, 9:59 PM CST, 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
959 PM CST WED DEC 20 2006
.DISCUSSION...
LATEST NAM CONTINUES TO KEEP WARM WEDGE OF AIR ALOFT IN PLACE
THROUGH MID MORNING EAST OF JAMES VALLEY...AND CANNOT ARGUE MUCH
WITH THIS CONSIDERING 850MB TEMPS AT KABR AND KOAX STILL AT -3C AT
00Z AND LBF SHOWING ONLY SUB ZERO 850MB AIR IN THE REGION. WILL KEEP
EXISTING WARNING/ADVISORY DISTRIBUTION...BUT LOOKING TO BE MORE FOR
MIX OF PRECIP TYPES RATHER THAN JUST STRICTLY SNOWFALL. WILL BE
CUTTING BACK SNOWFALL AMOUNTS AN INCH OR TWO MOST AREAS...AND ADDING
IN POTENTIAL FOR FREEZING RAIN TONIGHT THROUGH MID MORNING. NAM DOES
STILL SHOW THE WARM WEDGE BEING ERODED DURING 15Z-18Z TIME
FRAME...AND THUS WILL KEEP SNOW GOING FOR THE LATE MORNING/AFTERNOON
ON THURSDAY. UPDATED WSW/ZFP WILL BE OUT VERY SOON.
&&
.PREV DISCUSSION...
BOTH NAM AND GFS ARE IN GOOD AGREEMENT THRU THU NIGHT WITH THE
PROGRESSION OF THE UPPER AND SFC LOWS. THE SYSTEM APPEARS TO HAVE
BECOME MORE DYNAMIC. TO THE NORTH...BOTH MODELS AGREE OF SIGNIFICANT
DRYING IN THE MID LVLS TONIGHT...ENCOMPASSING FM KHON TO KMML MN.
THEREFORE ANY LIGHT 88D ECHOES UP IN THOSE AREAS...AM ANTICIPATING
THEM TO DRY OUT THIS EVENING. SOME OF THIS MID LVL AIR ENTRAINS
FURTHER SOUTH FM 03Z-09Z TONIGHT TOWARD AND JUST S OF I 90 ALSO.
THEREFORE...HAVE THE EVENING GRIDS RATHER WET THRU OUR S HALF AS IS
CURRENTLY HAPPENING...THEN SOME SUBTLE DRYING IN THE OVERNIGHT HOURS
TO ACCOUNT FOR THIS MID LVL DRYING. HOWEVER AFTER 09Z...THE CRUX OF
THE ENERGY BEGINS TO MOV NWD OUT OF NEB. THERE COULD BE A PRETTY
SIGNIFICANT BAND OF PCPN SETTING UP FM W TO E AS THIS ENERGY LIFTS
NWD THRU THE FA. JUXTAPOSITIONED NICELY...IS STRONG H7-H65
FRONTOGENESIS...WITH UNSTABLE EPV* JUST ABOVE THAT LYR. MSTR IS
DEEP...AND STRONG -DIV Q ALSO ACCOMPANIES THIS DYNAMICS. THROW IN
SOME LOW LVL WAA...AND WE SHOULD CHANGE OVR TO ALL SNOW WHERE THE
HEAVY PCPN IS FALLING. ISOLD TS POSSIBLE WITH ANY SNOW? WL HAVE TO
WATCH FOR THAT ALSO. HAVE THE HEAVIEST AMNTS IN OUR FAR SW
COUNTIES...WHERE COOLER AIR ALOFT ALLOWS THEM TO CHANGEOVER QUICKLY
TONIGHT. FURTHER E...WL HAVE TO WORK ON ERODING THE STUBBORN WARM
LYR FM H9-H8...AND THIS WL HAPPEN SLOWLY FM W TO E. THUS...THE
WINTER WX HEADLINE TIMING. IN OUR S...AM NOT EXPECTING A LOT OF PCPN
ON THU AROUND THE SIOUX CITY AREA AFTER THE HEAVY BAND OF PCPN LIFT
NWD AS SOME MID LVL DRYING ENTERS THAT AREA. THAT MID LVL AIR THEN
WORKS ITS WAY NEWD DEEPER INTO NW IA AS THE DAY PROGRESSES. SO THE
HEAVIEST PCPN WL BE ON THE NOSE OF THAT DRY...MID LVL AIR...
LINGERING IN SW MN THE LONGEST. THE STRETCH FM KHON TO KMML WL TAKE
FOREVER TO SATURATE UP IN THE MID LVLS...BUT THEY FINALLY DO BY
MIDDAY THU.
THU NIGHT IS INTERESTING IN THAT MODEL SNDGS SHOW A TON OF DRY AIR
WORKING DOWN FM THE MID LVLS...ENCROACHING ALL THE WAY DOWN TO
AROUND H75 OR BLO EVEN. THEREFORE...AM WONDERING IF -FZDZ IS A
THREAT AGAIN. SO OPTED TO THROW IN SOME -FZDZ AS WE LOSE THE MID LVL
MSTR THU NIGHT...WITH SOME -SN. ON FRIDAY...CHOSE THE SLOWER AND
MORE NEWD PROGRESSING NAM SOLN WITH THE SFC AND UPPER AIR LOW. THE
THERMAL PROFILES ARE COLD AGAIN IN THE CWFA...WITH SOME POSSIBLE
SEEDER FEEDER ACTION FM HIGH CLOUDS ALOFT...DOWNWARD THRU ANY NARROW
LEVEL OF DRY AIR. HOWEVER THE MID LVL DRY AIR DOES BEGIN TO FILL IN
WITH HIGHER MSTR ON FRIDAY. THEREFORE -SN WL BE AROUND ON FRIDAY...
WITH SOME MINOR ACCUMULATIONS THRU OUR NE QUAD.
FOR TEMPS IN THE SHORTER RANGE...JUST KEPT THE DIURNAL SPREADS TO A
MINIMUM DUE TO CLOUD COVER...AND WENT WELL BLO GUIDANCE ON SATURDAY
DUE TO ANTICIPATED SNOW COVER MOST LOCATIONS.
FOR THE EXTENDED PERIOD...AGAIN FAIRLY BENIGN COMPARED TO RIGOR OF
SHORT TERM. WHILE LARGE SCALE HAS SOME FAIRLY SIGNIFICANT
DIFFERENCES BETWEEN VARIOUS SLNS...THE EFFECT FOR THE NRN PLAINS IS
RELATIVELY MINOR...AND DEALS MAINLY WITH TIMING/STRENGTH OF VARIOUS
NRN STREAM INCURSIONS.
THE FIRST SUCH WAVE IS LIKELY TO DIVE ACRS THE REGION SUNDAY
EVENING. DYNAMICALLY TRENDING TOWARD A MUCH MORE SIGNIFICANT
SYSTEM...MOISTUREWISE FAIRLY LACKING. WITH THIS TYPE OF SYSTEM
WITH SHARP TROPOPAUSE BNDRY OF LATE HAS PRODUCED ALMOST MID LEVEL
CONVECTIVE BAND OF PRECIP. WL INTRODUCE LOW CHC POPS ACRS CWA
WITH PASSAGE OF MAX UPR FORCING. THE CONVECTIVE NATURE SHUD
ALLEVIATE THE CONCERN OF TYPE AND FORCE ANY CHC OVER TO SNOW.
WINDS SHUD COME UP BEHIND DYNAMIC SYSTEM FOR MONDAY...WITH
SFC RIDGE COLLAPSING ACRS CWA DURING MONDAY NIGHT...WITH ANOTHER
WAVE PASSING BY TO N DURING TUE. TUE AND WED MORE OF A BROAD
WNW TRAJECTORY. ANOTHER WK AND ILL TIMED WAVE SOMETIME AROUND LATER
TUE NIGHT...HINTING AT FRONTOGENETIC BAND OF PCPN ALG SRN TIER. FAR
FROM CONSENSUS ON ANYTHING...AND KEPT DRY.
TEMPERATURES ARE AGAIN PROBLEMATIC DEPENDING ON THE ANTICIPATED
SNOWCOVER. DESPITE A WARMER REGIME SUNDAY...EXPECTED SNOWFIELD
SHOULD SEVERELY RESTRAIN TMPS ACRS THE AREA. ONE CONCERN FOR WARMING
IS LATER IN THE DAY SUNDAY WHEN THE PREFRONTAL WINDS SHIFT MORE
TOWARD THE WSW ON A MORE SNOW FREE TRAJECTORY. OTHERWISE...WL TRY
AND WORK SOME LOCALIZATION OF TMPS BASED ON SNOWCOVER THRU EXTENDED
AS COLLABORATION ALLOWS.
.AVIATION...
PROLONGED SNOWFALL EVENT IS EXPECTED ACROSS THE REGION AND WILL
PRIMARILY AFFECT THE KFSD AND KSUX TAF SITES. SNOW WILL BECOME MORE
WIDESPREAD ACROSS CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO THIS
EVENING. A SECONDARY BAND OF PRECIPITATION WILL DEVELOP AFTER
MIDNIGHT ACROSS NORTHERN NEBRASKA AND LIFT INTO SOUTHEASTERN SOUTH
DAKOTA AND NORTHWEST IOWA CREATING IFR CONDITIONS AND SNOW...WHICH
MAY BE HEAVY AT TIMES. THIS BAND WILL CONTINUE TO GRADUALLY LIFT OFF
TO THE NORTH THURSDAY...AFFECTING THE I-90 CORRIDOR. DRY AIR FEEDING
FROM THE NORTH WILL RESULT IN LITTLE IF ANY ACCUMULATION AT KHON.
HOWEVER...BOTH KFSD AND KSUX CAN EXCEPT TO SEE SNOW AFTER MIDNIGHT
TONIGHT. SNOWFALL IS EXPECTED TO GRADUALLY SHIFT TO THE EAST ON
FRIDAY...BRINGING AN END TO THE PRECIPITATION ACROSS THE AREA.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WX ADVY 6AM THU TO NOON THU FOR IAZ012>014-020>022.
WINTER WX ADVY 6AM THU TO 6PM THU FOR IAZ001>003.
MN...WINTER WX ADVY NOON THU TO 6PM THU FOR MNZ071-072.
WINTER WX ADVY 6AM THU TO 6PM THU FOR MNZ080-081-089-090-
097-098.
NE...WINTER WX ADVY 3AM THU TO NOON THU FOR NEZ013.
SD...WINTER STORM WARNING 6PM WED TO NOON THU FOR SDZ050-063>065-
068-069.
WINTER WX ADVY 3AM THU TO NOON THU FOR SDZ066-067-070-071.
WINTER WX ADVY 3AM THU TO 6PM THU FOR SDZ053>062.
&&
JHHazardous weather outlook, Dec 20, 5:41 AM CST, 16 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0541 AM CST WED DEC 20 2006
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0541 AM CST WED DEC 20 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
RAIN AND PATCHY FREEZING RAIN WILL AFFECT AREAS MAINLY SOUTH OF
INTERSTATE 90 THIS MORNING...THEN TEMPERATURES SHOULD RISE INTO
THE MID 30S AND DECREASE THE THREAT FOR ANY SIGNIFICANT ICING.
RAIN IS THEN EXPECTED TO CHANGE TO SNOW FROM WEST TO EAST OVER
FAR SOUTHERN SOUTH DAKOTA AND NORTHERN NEBRASKA TONIGHT...WITH
SOME OF THIS SNOW BECOMING HEAVY AT TIMES. AREAS NEAR THE
MISSOURI RIVER IN SOUTH DAKOTA COULD SEE A COUPLE OF INCHES
BEFORE 600 AM CST THURSDAY MORNING. CLOSER TO INTERSTATE
90...MAINLY A DUSTING IS EXPECTED BEFORE 600 AM CST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RAIN AND PATCHY FREEZING RAIN WILL GIVE WAY TO SNOW ON
THURSDAY...WITH THE HEAVIEST SNOW FALLING IN EXTREME SOUTHEAST
SOUTH DAKOTA...WHERE 5 TO 8 INCHES WILL BE POSSIBLE. ALONG
INTERSTATE 90...3 TO 6 INCHES WILL BE POSSIBLE WITH LESSER
AMOUNTS NORTH OF INTERSTATE 90. NORTHWEST IOWA SHOULD SEE THE
LEAST AMOUNT OF SNOW AS RAIN WILL TAKE LONGER TO CHANGE OVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
08
Winter Weather, Cottonwood
- When
- December 20, 10:00 PM CST to December 21, 9:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Periods of freezing rain produced light ice accumulations. The resulting icy roads hampered travel, and resulted in a few vehicles sliding off roads.
Winter Weather, Jackson
- When
- December 20, 10:00 PM CST to December 21, 9:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Periods of freezing rain produced light ice accumulations. The resulting icy roads hampered travel, and resulted in a few vehicles sliding off roads.
Winter Weather, Lincoln
- When
- December 20, 10:00 PM CST to December 21, 9:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Periods of freezing rain produced light ice accumulations. The resulting icy roads hampered travel, and resulted in a few vehicles sliding off roads.
Winter Weather, Lyon
- When
- December 20, 10:00 PM CST to December 21, 9:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Periods of freezing rain produced light ice accumulations. The resulting icy roads hampered travel, and resulted in a few vehicles sliding off roads.
Winter Weather, Murray
- When
- December 20, 10:00 PM CST to December 21, 9:00 PM CST
- Where
- Murray forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Periods of freezing rain produced light ice accumulations. The resulting icy roads hampered travel, and resulted in a few vehicles sliding off roads.
Winter Weather, Nobles
- When
- December 20, 10:00 PM CST to December 21, 9:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Periods of freezing rain produced light ice accumulations. The resulting icy roads hampered travel, and resulted in a few vehicles sliding off roads. Classes for December 21st were cancelled at some schools.|
Winter Weather, Pipestone
- When
- December 20, 10:00 PM CST to December 21, 9:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Periods of freezing rain produced light ice accumulations. The resulting icy roads hampered travel, and resulted in a few vehicles sliding off roads. Classes for December 21st were cancelled at some schools.|
Winter Weather, Rock
- When
- December 20, 10:00 PM CST to December 21, 9:00 PM CST
- Where
- Rock forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Periods of freezing rain produced light ice accumulations. The resulting icy roads hampered travel, and resulted in a few vehicles sliding off roads. Classes for December 21st were cancelled at some schools.|
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Colorado, December 20 to 21, 20062 deaths · 20 events
- Blizzard in Wyoming, December 20 to 21, 20061 death · 4 events
- Winter Storm in South Dakota, December 20 to 21, 2006$120,000 · 4 events
- Winter Weather in South Dakota, December 20 to 21, 200611 events
- Blizzard in Nebraska, December 20 to 21, 20066 events
- High Wind in Oregon, December 20 to 21, 200654 kt wind · 5 events
- High Wind in Oregon, December 20 to 21, 200656 kt wind · 4 events
- High Wind in Texas, December 20 to 21, 200663 kt wind · 3 events
- Winter Weather in Oregon, December 20 to 21, 20063 events
- Winter Storm in South Dakota, December 20 to 21, 20062 events
- Ice Storm in Nebraska, December 20 to 21, 20061 event
- Damaging Wind in Texas, December 20, 2006$10,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8755, 8756, 8757, 8758, 8759, 8760, 8761, 8762.